My Menu

So, Do Birth Control Pills Really Increase Weight?

So, Do Birth Control Pills Really Increase Weight?

  • 7.4k

    Nov 09, 2016   Author : admin

Posted in: HEALTH

Most girls would often ask themselves, "Would I gain weight by taking birth control pills?" before planning on taking birth control pills for reproductive and hormonal purposes. The high effectiveness of hormonal contraception of birth control pills is backed by clinical studies, however, many women still doesn't know the risks involve. Some often skip taking one or two pills on a daily basis, while others are not aware of how birth control pills interact with other drugs. For example, some anti-depressants reduce the effectiveness of birth control pills. Meanwhile, the effect of other hormonal contraceptives is also reduced by diarrhea and vomiting, which are frequent side effects of some drugs. 

Birth control pills suppress ovulation, and have the following side effects:

  • Sudden worsening of eyesight;
  • Worsening of hearing;
  • Dizziness;
  • Headaches;
  • Nausea;
  • Pains in legs;
  • Feet swelling;
  • Sudden changes in blood pressure.

However, women today are interested more than before to know if taking BC pills would result in weight increase. Some women tend to lose sleep over their bodies and weight loss, which is why it is so crucial to once and for all find out if BC pills cause weight gain. 

Why weight gain is possible?

  • Progesterone, which can be found in all hormonal contraceptives, retains water in the body and can trigger edema syndrome. Excess fluid in the body adds 4-10 pounds of weight, which is why many estrogen-containing drugs are combined with diuretic medications. 
  • Oral contraceptives trigger hunger, which is the main reason for weight gain. Many gynecologists recommend taking birth control pills at night, since it is much easier to control your hunger during sleep. Also, you must regularly do physical activity exercises as well as maintain a healthy diet: the amount of fats and carbs must be reduced. 
  • Endocrine disorders (such as diabetes, hypothyroidism, etc.) can trigger weight gain when combined with birth control pills as well as on their own. If you have a healthy diet, you do exercise regularly, but you’re still gaining weight – go to an endocrinologist. 

Therefore, hormonal contraceptives are safe for those who have a healthy lifestyle, but it is still recommended to have a full check-up with your GP and consult your gynecologist before taking any estrogen-containing drugs. 

Images: MoreToHealthy, HormoneHealthAndWeightloss.com, FertilityTips.com | MYC Writer: MYC Contributor

All comment (0)
Leave a comment